Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 198, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 1, 2012, 5:43 PM CDT for Jefferson County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2012, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 1, 2012, 6:03 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3051 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
183
WUUS54 KBMX 012243
SVRBMX
ALC073-012330-
/O.NEW.KBMX.SV.W.0198.120701T2243Z-120701T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SUN JUL 1 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JEFFERSON COUNTY IN ALABAMA...
* UNTIL 630 PM CDT
* AT 540 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BESSEMER...
AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BESSEMER...HOOVER...FAIRFIELD...VESTAVIA HILLS...HOMEWOOD...
MOUNTAIN BROOK...BIRMINGHAM AND ALABAMA ADVENTURE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 262...
INTERSTATE 459 EXIT NUMBERS 1 THROUGH 23...
US 78 EXIT NUMBER 91...
INTERSTATE 20 EXIT NUMBERS 106 THROUGH 132...
INTERSTATE 59 EXIT NUMBER 130...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3349 8662 3333 8686 3333 8688 3328 8694
3327 8697 3331 8705 3362 8688
TIME...MOT...LOC 2243Z 213DEG 17KT 3334 8693
$$
081 follow-up statement
180
WWUS54 KBMX 012303
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT SUN JUL 1 2012
ALC073-012314-
/O.CAN.KBMX.SV.W.0198.000000T0000Z-120701T2330Z/
JEFFERSON AL-
603 PM CDT SUN JUL 1 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3349 8662 3333 8686 3333 8688 3328 8694
3327 8697 3331 8705 3362 8688
TIME...MOT...LOC 2304Z 213DEG 17KT 3342 8687
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 1, 3:25 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT SUN JUL 1 2012 .DISCUSSION... WE'VE GOT RAIN! OR...AT LEAST A FEW SPOTS NOW HAVE RAIN. CORFIDI VECTORS SUGGEST THE PREFERRED DIRECTION OF MOVEMENT WOULD BE SLOWLY TO THE NORTH...ALTHOUGH OUTFLOW INTERACTION COULD VERY WELL CAUSE SOME ERRATIC STORM MOVEMENT AND PROPAGATION. POPS TONIGHT WILL BE A LAST MINUTE DECISION...BASED LARGELY ON RADAR TRENDS. AND WHILE WE ARE TALKING ABOUT POPS...I WILL JUST GO AHEAD AND MENTION THAT WE WILL KEEP THE NEAR/JUST BELOW CLIMO POPS FOR THE REST OF THE FORECAST PERIOD. STILL NOTHING SYNOPTICALLY EVIDENT IN THE MODELS TO PLACE ANY AMOUNT OF CONFIDENCE IN A HIGHER CHANCE OF RAIN. WE NOW TURN OUR ATTENTION BACK TO THE TEMPERATURES...WHICH HAVE DOMINATED OUR WEATHER STORY FOR SEVERAL DAYS. LOOKS LIKE YESTERDAY AND TODAY WERE THE PEAK DAYS FOR THE HEAT. BUT HAVING SAID THAT...TEMPS DON'T EXACTLY BACK OFF ALL THAT MUCH...AND THE SLIGHTLY HIGHER DEWPOINTS WILL LEAD TO SIMILAR HEAT INDEX VALUES ON MONDAY. THUS...WE WILL GO BACK TO A HEAT ADVISORY THAT WILL BEGIN WHEN THE CURRENT EXCESSIVE HEAT WARNING EXPIRES AT 9 PM...AND TAKE IT THROUGH 9 PM MONDAY. IT LOOKS LIKE WE CAN SHAVE A COUPLE MORE DEGREES OFF THOSE TEMPS ON TUESDAY AND WEDNESDAY. /61/ && .AVIATION... 18Z TAF DISCUSSION. HAZE AND ISOLD TSTMS WILL BE THE MAIN AVIATION HAZARDS THIS FORECAST PERIOD. A WEAK SFC TROF BETWEEN KEET AND KMGM WILL LIKELY BE THE FOCUS FOR ISOLD TSTMS FROM 20Z THRU 02Z. CONFIDENCE NOT ENOUGH FOR INCLUSION OF TSTMS AT ANY TAF SITE. HAZE WILL SETTLE OVER THE AREA AGAIN TONIGHT WITH MVFR VSBYS FROM 10Z THRU 14Z. 58/ROSE && .CLIMATE... SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW DAYS. JULY 1 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 102 1954 BIRMINGHAM 103 1954 MONTGOMERY 100 1898, 2007 TUSCALOOSA 103 1954 JULY 2 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 102 1954 BIRMINGHAM 101 1954 MONTGOMERY 101 1969 TUSCALOOSA 102 1970 JULY 3 LOCATIONS RECORD TEMPERATURES YEAR(S) ---------------- ------------------- ----------- ANNISTON 100 1970 BIRMINGHAM 101 1970 MONTGOMERY 100 1877 TUSCALOOSA 103 1970 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 100 73 96 73 / 20 20 20 20 20 ANNISTON 75 99 74 95 73 / 20 20 20 20 20 BIRMINGHAM 79 99 75 96 75 / 20 20 20 20 20 TUSCALOOSA 76 101 75 97 75 / 20 20 20 20 20 CALERA 77 99 75 97 75 / 20 20 20 20 20 AUBURN 76 99 76 97 76 / 30 20 20 20 20 MONTGOMERY 77 99 77 97 76 / 10 20 20 20 20 TROY 75 96 75 95 74 / 10 20 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALL COUNTIES. HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM CDT MONDAY ALL COUNTIES. &&
Hazardous weather outlook, Jul 1, 3:57 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 357 PM CDT SUN JUL 1 2012 ALZ011>015-017>050-020300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 357 PM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN EXCESSIVE WARNING REMAINS IN EFFECT THROUGH 9 PM. HIGH TEMPERATURES THIS AFTERNOON WILL RANGE FROM 98 TO 106 DEGREES. HEAT INDICES WILL RANGE FROM 107 TO 113 DEGREES. THESE VALUES WILL APPROACH DANGEROUS LEVELS AND THUS AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH 9 PM THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HOT AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. ADDITIONAL HEAT ADVISORIES ARE LIKELY TO BE ISSUED FOR MONDAY. IT APPEARS THAT HIGH TEMPERATURES FALL JUST ENOUGH TUESDAY AND WEDNESDAY AFTERNOONS THAT CONFIDENCE IS LOWER ON REACHING ADVISORY CRITERIA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 1, 5:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 4 SSE ANNISTON 33.61N 85.79W
07/01/2012 E1.00 INCH CALHOUN AL TRAINED SPOTTER
REPORTED NEAR THE OXFORD EXCHANGE.
&&
TGOGGINSLocal storm report, Jul 1, 5:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG PIEDMONT 33.93N 85.62W
07/01/2012 CALHOUN AL PUBLIC
APPROXIMATELY A DOZEN LARGE TREES DOWN ALONG HWY 278 IN
THE PIEDMONT AREA.
&&
TGOGGINSSpecial weather statement, Jul 1, 5:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT SUN JUL 1 2012
ALZ019-012315-
CALHOUN AL-
530 PM CDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALHOUN COUNTY UNTIL 615
PM CDT...
AT 530 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FORT MCCLELLAN...MOVING NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FORT MCCLELLAN...
JACKSONVILLE...
ALEXANDRIA...
WEAVER...
WHITE PLAINS...
&&
LAT...LON 3378 8562 3377 8562 3377 8564 3374 8564
3361 8571 3361 8572 3360 8573 3365 8592
3389 8585 3383 8559
TIME...MOT...LOC 2230Z 199DEG 8KT 3371 8578
56Local storm report, Jul 1, 5:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 4 WNW PIEDMONT 33.95N 85.68W
07/01/2012 E1.00 INCH CALHOUN AL PUBLIC
REPORTED ALONG KIMBERLY ROAD.
&&
TGOGGINSLocal storm report, Jul 1, 5:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 5 S HAYDEN 33.85N 86.75W
07/01/2012 E1.75 INCH BLOUNT AL BROADCAST MEDIA
&&
TGOGGINSLocal storm report, Jul 1, 5:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 PM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL ODENVILLE 33.69N 86.40W
07/01/2012 E1.00 INCH ST. CLAIR AL TRAINED SPOTTER
&&
TGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 41 min |
| Jul 1, 2:55 PM CDT | Special Weather Statement | BMX | Randolph | 35 min |
| Jul 1, 3:02 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 43 min |
| Jul 1, 3:08 PM CDT | Special Weather Statement | BMX | Shelby | 52 min |
| Jul 1, 3:12 PM CDT | Special Weather Statement | BMX | Greene | 48 min |
| Jul 1, 3:27 PM CDT | Special Weather Statement | BMX | Randolph | 48 min |
| Jul 1, 3:42 PM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 23 hr |
| Jul 1, 3:42 PM CDT | Special Weather Statement | BMX | Fayette | 48 min |
| Jul 1, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 46 min |
| Jul 1, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 37 min |
| Jul 1, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 28 min |
| Jul 1, 4:02 PM CDT | Special Weather Statement | BMX | Marengo | 28 min |
| Jul 1, 4:05 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 40 min |
| Jul 1, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 51 min |
| Jul 1, 4:11 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 34 min |
| Jul 1, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 35 min |
| Jul 1, 4:19 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Clay, Randolph, Tallapoosa | 41 min |
| Jul 1, 4:22 PM CDT | Special Weather Statement | BMX | Clay | 38 min |
| Jul 1, 4:38 PM CDT | Special Weather Statement | BMX | Dallas | 52 min |
| Jul 1, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 49 min |
| Jul 1, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 27 min |
| Jul 1, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 45 min |
| Jul 1, 4:56 PM CDT | Special Weather Statement | BMX | Walker | 49 min |
| Jul 1, 4:57 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 48 min |
| Jul 1, 5:06 PM CDT | Special Weather Statement | BMX | Blount | 39 min |
| Jul 1, 5:12 PM CDT | Special Weather Statement | BMX | Clay | 48 min |
| Jul 1, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 44 min |
| Jul 1, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 43 min |
| Jul 1, 5:30 PM CDT | Special Weather Statement | BMX | Calhoun | 45 min |
| Jul 1, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 34 min |
| Jul 1, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee | 30 min |
| Jul 1, 5:46 PM CDT | Special Weather Statement | BMX | Chilton | 44 min |
| Jul 1, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 39 min |
| Jul 1, 6:03 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cherokee | 117 min |
| Jul 1, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 24 min |
| Jul 1, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 44 min |
| Jul 1, 6:26 PM CDT | Areal Flood Advisory | BMX | Calhoun | 2 hr |
| Jul 1, 6:27 PM CDT | Flash Flood Warning | BMX | Calhoun, Cherokee | 3 hr |
| Jul 1, 6:34 PM CDT | Special Weather Statement | BMX | Calhoun | 41 min |
| Jul 1, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.